Alert archive / Florida / Tornado Warnings in 2007

Tornado Warning 14, NWS Tampa Bay, FL

August 11, 2007Charlotte County, DeSoto County, Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 11, 2007, 5:17 PM EDT for Charlotte County, DeSoto County, Sarasota County, Florida. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 5:17 PM EDT (21:17 UTC)
Expired
Aug 11, 2007, 5:45 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

Counties Charlotte County, FL, DeSoto County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 80 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:20 PM EDTTSTM WND GST 60Port Charlotte, FLMEASURED 60 MPH WIND GUST NEAR HIGHWAY 41 AND HARBOR BLVD.
Aug 11, 5:40 PM EDTTORNADO4 Ne Port Charlotte, FLBRIEF TORNADO TOUCHDOWN IN DEEP CREEK...NEAR PORT CHARLOTTE. MINOR DAMAGE INCLUDED TREES AND POWER LINES DOWN...ALONG WITH DAMAGE TO CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTBW 112116
TORTBW
FLC015-027-115-112145-
/O.NEW.KTBW.TO.W.0014.070811T2117Z-070811T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
517 PM EDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN DESOTO COUNTY IN FLORIDA.
  NORTHERN CHARLOTTE COUNTY IN FLORIDA.
  SOUTHEASTERN SARASOTA COUNTY IN FLORIDA.

* UNTIL 545 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER PORT CHARLOTTE...MOVING NORTHWEST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  PORT CHARLOTTE BY 515 PM EDT.

THIS IS A DANGEROUS STORM MOVE INTO THE INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING...AWAY FROM WINDOWS. COVER YOUR HEAD AND
BODY WITH PILLOWS OR BLANKETS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.


&&

LAT...LON 2711 8214 2705 8196 2692 8203 2700 8222
TIME...MOT...LOC 2117Z 113DEG 16KT 2701 8209

$$

63
2 follow-up statements
000 
WWUS52 KTBW 112130
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
529 PM EDT SAT AUG 11 2007

FLC015-027-115-112145-
/O.CON.KTBW.TO.W.0014.000000T0000Z-070811T2145Z/
DESOTO-CHARLOTTE-SARASOTA-
529 PM EDT SAT AUG 11 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN SARASOTA...NORTHERN CHARLOTTE AND SOUTHWESTERN DESOTO
COUNTIES...

AT 520 PM EDT...THE PUBLIC REPORTED A MEASURED WIND GUST OF 60 MPH 
IN PORT CHARLOTTE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADO WAS NOW
3 MILES NORTH OF PORT CHARLOTTE...MOVING NORTHWEST AT 15 MPH.

THIS IS A DANGEROUS STORM ACT QUICKLY. GO TO A SMALL INTERIOR ROOM 
ON THE LOWEST FLOOR OF A STURDY BUILDING...AWAY FROM WINDOWS. COVER 
YOUR HEAD WITH PILLOWS OR BLANKETS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2711 8214 2708 8205 2708 8204 2707 8202
      2706 8198 2695 8205 2701 8221
TIME...MOT...LOC 2129Z 113DEG 16KT 2703 8215

$$

63
000 
WWUS52 KTBW 112148
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
547 PM EDT SAT AUG 11 2007

FLC015-027-115-112157-
/O.EXP.KTBW.TO.W.0014.000000T0000Z-070811T2145Z/
DESOTO-CHARLOTTE-SARASOTA-
547 PM EDT SAT AUG 11 2007

...THE TORNADO WARNING FOR SOUTHEASTERN SARASOTA...NORTHERN CHARLOTTE
AND SOUTHWESTERN DESOTO COUNTIES HAS EXPIRED...

DOPPLER RADAR INDICATED THAT HEAVY RAIN AND STRONG GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORMS.

&&

LAT...LON 2711 8214 2708 8205 2708 8204 2707 8202
      2706 8198 2695 8205 2701 8221
TIME...MOT...LOC 2130Z 125DEG 10KT 2702 8210

$$

63

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 11, 1:21 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 1:21 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
121 PM EDT SAT AUG 11 2007

.SYNOPSIS...UPPER LEVEL LOW OVER THE WESTERN BAHAMAS CONTINUES TO
TRACK WESTWARD AROUND THE BASE OF A LARGE UPPER HIGH SPRAWLING OVER
THE SOUTHERN PLAINS. AT THE SURFACE...A RIDGE AXIS IS DEPICTED
NICELY IN THE LATESET QUIKSCAT SWATH...RIGHT OVER CENTRAL FLORIDA.

&&

.SHORT TERM (TONIGHT-MONDAY)...AS UPPER LOW CROSSES THE STATE IT
WILL BRING MORE INSTABILITY ACROSS THE REGION...AND CONSEQUENTLY
NEAR NORMAL CHANCES FOR RAIN TOMORROW. SURFACE RIDGE AXIS WILL
CONTINUE OVER THE REGION...SO STORMS WILL BE INITIATED BY THE SEA
BREEZES AND THEN BY OUTFLOW BOUNDARY COLLISIONS. BY EVENING...FLOW
EASTERLY FLOW ALOFT COULD BRING ADDITIONAL DEVELOPMENT ACROSS THE
REGION AND OUT INTO THE GULF SO HAVE BUMPED POPS UP TO SCATTERED
COVERAGE.

FOR MONDAY...FLOW ALOFT BECOMES MORE NORTHEASTERLY AS INFLUENCE OF
UPPER LOW DIMINISHES AND RIDGING ACROSS PLAINS RE-EXERTS ITS
INFLUENCE. THUS EXPECT SLIGHTLY DRIER AIR OVER THE
REGION...ESPECIALLY UP NORTH. HAVE GONE BACK TO 30 POPS OVER THE
NATURE COAST AND 40 ELSEWHERE.

TEMPERATURES BOTH DAYS WILL CONTINUE ABOVE NORMAL...THOUGH HEAT
INDICES SHOULD STAY BELOW 105 FOR MOST CITIES.

.LONG TERM (MONDAY NIGHT-SATURDAY)...THE GFS/UKMET AND DGEXS REMAIN
FAIRLY CONSISTENT IN SHOWING AN UPPER TROUGH AMPLIFYING ALONG THE
U.S. EAST COAST AT THE BEGINNING OF THE LONG TERM PERIOD. MODELS
SHOW A CUT OFF LOW EVOLVING IN THE BASE OF THIS TROUGH OVER THE BAHAMAS
ON WEDNESDAY...THEN RETROGRADING WEST ACROSS THE SOUTHERN PENINSULA
AND INTO THE GULF DURING THURSDAY THROUGH SATURDAY. THE GFS SHOWS SOME
DRIER AIR WORKING ITS WAY INTO THE FORECAST AREA FROM THE NORTHEAST
EARLY ON TUESDAY AS THE UPPER TROUGH AMPLIFIES OFFSHORE THE FL EAST
COAST (PWS FALLING TO 1 TO 1.3 RANGE) BEFORE MOISTURE INCREASES AGAIN
LATE IN THE DAY AHEAD OF A SPURIOUS LOOKING VORT LOBE DROPPING SOUTH
INTO THE FORECAST AREA DURING THE AFTERNOON...WHICH RESULTS IN HIGH
QPF (APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES) VALUES
OVER THE NORTHERN FA WHERE 2+ INCHES OF RAIN IS DEPICTED. GIVEN THE
CONVECTIVE FEEDBACK ISSUES WITH THE GFS PREFER TO STAY CLOSER TO THE
BELOW CLIMO POP TREND ALREADY ADVERTISED IN THE GRIDS...AND WILL
MAINTAIN 30% POPS IN THE GRIDS FOR NOW.

ON WEDNESDAY ADDITIONAL DRIER AIR MOVING INTO THE FORECAST AREA COMBINED
WITH SOME SUBSIDENCE ON THE NORTHWESTERN SIDE OF THE CLOSED LOW OVER
THE SOUTHERN PENINSULA SHOULD AGAIN KEEP RAIN CHANCES BELOW NORMAL OVER
MOST OF THE FORECAST AREA AND WILL MAINTAIN 30% POPS IN THE GRIDS.

DURING THURSDAY THROUGH SATURDAY DEEPER MOISTURE WILL ADVECT INTO THE
REGION FROM THE EAST AND SOUTHEAST AS THE CLOSED LOW MOVES WEST INTO
THE GULF AND THE SURFACE RIDGE AXIS SETS UP OVER THE NORTHERN
PENINSULA. AS THE CLOSED LOW MOVES WEST THE FORECAST AREA WILL COME
UNDER THE MORE FAVORABLE ASCENDING SIDE OF THE LOW. THIS COMBINED WITH
DEEPENING MOISTURE AND COOLING MID LEVEL TEMPS (50H TEMPS DROPPING
TO -9C) AND SEA BREEZE CIRCULATIONS WILL LEAD TO INCREASING CHANCES
FOR SHOWERS AND STORMS ACROSS THE ENTIRE FORECAST AREA WITH THE
GREATEST COVERAGE OF STORMS EXPECTED DURING THE AFTERNOON HOURS EACH
DAY WITH POPS INCREASING TO 40% NORTH AND CENTRAL ZONES AND 50% FAR
SOUTH...TAPERING BACK TO 20% EACH EVENING. TEMPERATURES WILL CONTINUE
TO RUN ABOVE NORMAL THROUGH THE PERIOD...ESPECIALLY OVER THE INTERIOR
EXCEPT SLIGHTLY COOLER READINGS ALONG THE IMMEDIATE COAST DUE TO THE
AFTERNOON SEA BREEZE.

&&

.AVIATION...BRIEF PERIODS OF MVF/IFR CONDITIONS ALONG WITH SOME WIND
GUST UP TO 30 KNOTS MAY AFFECT THE TERMINAL SITES THROUGH THE REMAINDER
OF THE AFTERNOON AS SHOWERS AND THUNDERSTORMS DEVELOP OVER THE
REGION. OUTSIDE OF THE SHOWERS AND STORMS VFR CONDITIONS ARE
EXPECTED. VFR CONDITIONS ARE EXPECTED MOST OF TONIGHT...BUT MAY SEE
SOME MVFR VISIBILITIES IN FOG AND HAZE DEVELOP TOWARD SUNRISE ON
SUNDAY. ANY MVFR CONDITIONS EARLY SUNDAY MORNING WILL BECOME VFR BY
MID MORNING...BUT ADDITIONAL BRIEF PERIODS OF MVFR/IFR CONDITIONS WILL
AGAIN BE POSSIBLE AT ALL TERMINAL SITES LATE MORNING THROUGH THE AFTERNOON
AS SHOWERS/STORMS REDEVELOP OVER THE REGION.

&&

.MARINE...AS MENTIONED IN SYNOPSIS ABOVE...RIDGE AXIS RIGHT OVER THE
COASTAL WATERS. THUS HAVE A LIGHT WESTERLY FLOW OVER THE NORTHERN
WATERS AND WEAK EASTERLY FLOW DOWN SOUTH. THE LOCATION OF THE HIGH
MAY FLUCTUATE WITH DIURNAL CHANGES...THUS WINDS WILL BECOME VARIABLE
AT TIMES...AND SHOULD GENERALLY STAY 10 KNOTS OR LESS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  92  78  93 /  20  50  30  40
FMY  77  93  76  94 /  20  50  30  40
GIF  78  94  77  95 /  20  50  30  40
SRQ  77  91  76  92 /  20  50  30  40
BKV  75  93  74  94 /  20  50  30  40
SPG  81  92  80  93 /  20  50  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...RJS
LONG TERM/AVIATION...JCM
Hazardous weather outlook, Aug 11, 5:03 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT SAT AUG 11 2007

FLZ039-042-043-048>052-055>057-060>062-065-111645-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
503 AM EDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BEGIN TO FORM LATE THIS MORNING...WITH
A DEVELOPING SEA BREEZE PROVIDING A FOCUS. THE SEA BREEZE WILL
PUSH INLAND DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THE
HIGHEST CHANCES OF STORMS WILL BE THE CENTRAL INTERIOR AND THE
SOUTH. THUNDERSTORM COVERAGE WILL RETURN TO ISOLDE IN THE EVENING
WITH THE LOSS OF DAY TIME HEATING.

STRONGER STORMS WILL CONTAIN DEADLY LIGHTNING AND STRONG GUSTY
WINDS. WHEN SKIES DARKEN...MOVE INDOORS.

...EXCESSIVE HEAT IMPACT...
HEAT INDICES WILL REACH 100 AT MOST LOCATIONS WITH INLAND AREAS
SEEING AROUND 105 AFTERNOON AS TEMPERATURES CLIMB TO 90 TO 95 AND
DEW POINTS REMAIN IN THE MID 70S.

RESIDENTS ARE ENCOURAGED TO LIMIT OUTDOOR ACTIVITY...DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS FROM THE HEAT IN A SHADED AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS...BUT BECOMING ISOLATED
IN THE EVENING...ARE EXPECTED EACH DAY. STRONG GUSTY WINDS AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE MAIN HAZARDS WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RKR

In the hours before

Special weather statement, Aug 11, 3:45 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
345 PM EDT SAT AUG 11 2007

FLZ055-112030-
MANATEE-
345 PM EDT SAT AUG 11 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN MANATEE COUNTY...

THUNDERSTORMS...MOVING NORTHEAST AT 5 MPH...WILL AFFECT PARRISH...
UNTIL 430 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.

EJ
Special weather statement, Aug 11, 4:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
451 PM EDT SAT AUG 11 2007

FLZ062-112130-
CHARLOTTE-
451 PM EDT SAT AUG 11 2007

...EXCESSIVE LIGHTNING AND GUSTY WINDS WILL AFFECT CHARLOTTE
COUNTY...

A GUSTY THUNDERSTORM...MOVING NORTHWEST AT 10 MPH...WILL AFFECT
CLEVELAND...PUNTA GORDA...PORT CHARLOTTE AND CHARLOTTE
HARBOR...UNTIL 530 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

NP

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:55 PM EDTSpecial Marine WarningTBW65 min
Aug 11, 7:22 PM EDTSevere Thunderstorm WarningTBWPolk38 min

Nearby

Tornado Warnings in Florida, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.